Nebraska, 2018Blizzard in Nebraska, April 14, 2018
April 14, 2018 · NWS FSD · 2 events in 2 counties and zones
The most intense storm of the month, in fact many months, wrapped up across the central Plains on April 13, spreading a mix of wintry precipitation across the area, accompanied by numerous thunderstorms. Not included in this episode was the spotty severe hail and wind which occurred in southeast South Dakota and southwest Minnesota prior to the onset of snowfall during the morning and afternoon…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The most intense storm of the month, in fact many months, wrapped up across the central Plains on April 13, spreading a mix of wintry precipitation across the area, accompanied by numerous thunderstorms. Not included in this episode was the spotty severe hail and wind which occurred in southeast South Dakota and southwest Minnesota prior to the onset of snowfall during the morning and afternoon of April 13. |Eventually, influx of colder air would change all precipitation over to snow, and ushered in a record-breaking snowfall of 8 to 16 inches (some locations over 20 inches) and fierce winds gusting 50 to 60 mph to southeast South Dakota, southwest Minnesota, northwest Iowa and extreme northeast Nebraska. Snow drifts over 6 feet were reported in many locations. Extremely low visibility persisted for almost a day for most locations, making travel very difficult if not impossible.
One person was killed in Rock County when the snowmobile he was riding collided with an interstate guard rail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 13, 9:46 PM CST, 5 hours 14 minutes earlier.
Area forecast discussion, Apr 13, 9:46 PM CST, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1046 PM CDT Fri Apr 13 2018
.SHORT TERM...(This evening through Saturday)
Issued at 316 PM CDT Fri Apr 13 2018
...Significant Late Season Blizzard Expected Into Saturday...
Dynamic system wrapping up and producing widespread precipitation.
Scattered thunderstorms developed on the mid level front, around
750mb, and with enough instability a few severe thunderstorms
occurred. For the most part the instability on this front will
weaken through the evening. However, closer to the 850mb front,
additional scattered thunderstorm development will be likely this
evening in northwest Iowa and a few could produce severe hail,
possibly as large as half dollars. This cluster of thunderstorms
will then likely lift north and merge to produce a band of heavy
snow near Interstate 90 around midnight.
Farther northwest, to the west of the mid level front, the
atmosphere has cooled enough to support heavy snow. Huron to
Chamberlain to Gregory has seen heavy snow for a few hours today and
this cold air will gradually settle southeast through the evening.
The models are still indicating a small warm layer aloft from about
Interstate 90 east where sleet might end up being a bigger threat
than freezing rain. This window of warm air aloft should be fairly
short lived, about 3 hours, so the main problem with this system
will be snow and wind. Gusts already around 50 mph this afternoon in
central SD with I90 closed west of Mitchell. These poor conditions
will translate east and by midnight all of eastern SD should be in
moderate to heavy snow with wind gusts of 40 to 50 mph.
With the main upper level low and dynamics now fully entrenched over
the central plains, the well advertised blizzard will begin/continue
to roar across much of our CWA, except for maybe NW Iowa, by around
midnight. Surface low will continue to wobble eastward out of
southeast Nebraska with very stout Div Q in the northwest quadrant.
A 100+ kt south to north running jet streak will be present through
Iowa into Minnesota and will further enhance lift over much of our
area. Colder air will continue to filter in from northwest to
southeast changing any remaining rain to snow through the overnight
hours, except for our far southeast counties near Storm Lake.
Snowfall will be heavy at times during the overnight and early
morning hours Saturday, with strong omega in the dendritic layer and
even hints of elevated CAPE and EPV* above the midlevel
frontogenesis. Snowfall rates of 1-2 inches an hour are certainly
possible with an rumble or two of thunder possible. Additionally,
a very tightly packed pressure gradient will result in strong
north or northeasterly winds, perhaps gusting up to 50-60 mph at
times.
By Saturday afternoon, the upper level low will still be centered
over the MO/NE/IA/KS corner region. Snow will still be falling over
most areas but the main lift will be gradually shifting to the east.
Latest guidance seems to have slowed the ending of the snow some,
and may last into at least the early to mid evening hours (perhaps
longer) across far eastern SD, SW MN, and NW IA. Main energy should
be far enough east that snow should diminish across our entire
area by daybreak Sunday, save but the chance at some very light
snow or flurries across our far eastern counties in NW IA/SW MN.
Impacts: No doubt this storm will have significant impacts to
multiple facets of society. First and foremost, travel will be very
dangerous to impossible across much of the region. White-out
conditions are already occurring in some areas and are expected
everywhere else through the overnight and morning hours Saturday.
Additionally, drifting of snow will prolong the recovery time,
especially in rural areas. Exposed livestock will also be
threatened. Overall, tree and powerline damage should be fairly
limited as ongoing winds should prevent too much snow from
accumulating on the surfaces. The one exception would be if any
location can pick up any sort of icing.
Amounts: Significant snow totals are expected across much of the
area, with a broad area of 8+ looking fairly likely. Certainly
could see several reports of more than a foot of new snowfall
with the heaviest corridor of snow running from south central
South Dakota into the Buffalo Ridge of southwest Minnesota. Lower
amounts of 3-6 inches look more common across portions of
northwest Iowa.
Headlines: Will expand the Blizzard Warnings to the remainder of our
counties that were previously in a Winter Storm Watch, given
snowfall of 3+ inches and strong winds expected. Also extended
the ending time of our existing headlines by 3 hours due to the
slightly slow exit of the system.
.LONG TERM...(Saturday night through Friday)
Issued at 316 PM CDT Fri Apr 13 2018
Due to the impending blizzard, didn't spend much time on the
extended portions of the forecast. With well entrenched and new
snowpack, below normal temperatures will continue into next week.
Our next precipitation chance will arrive late Tuesday into
Wednesday. This very well could be another system to watch as the
ECMWF is cold enough at least some snow.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1044 PM CDT Fri Apr 13 2018
Any remaining rain will transition to snow overnight, with widespread
IFR and occasional LIFR in heavy snow and blowing snow across the
area through Saturday.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Blizzard Warning until 10 PM CDT Saturday for SDZ039-040-054>056-
060>062-065>070.
Blizzard Warning until 7 PM CDT Saturday for SDZ038-050-052-053-
057>059-063-064.
Blizzard Warning until 10 PM CDT Saturday for SDZ071.
MN...Blizzard Warning until 10 PM CDT Saturday for MNZ071-072-080-097-
098.
Blizzard Warning until 1 AM CDT Sunday for MNZ081-089-090.
IA...Blizzard Warning until 1 AM CDT Sunday for IAZ002-003-013-014.
Blizzard Warning until 10 PM CDT Saturday for IAZ001-012-020.
Blizzard Warning from 7 AM Saturday to 1 AM CDT Sunday for
IAZ021-022-031-032.
NE...Blizzard Warning until 10 PM CDT Saturday for NEZ013-014.
&&
SHORT TERM...Kalin/08
LONG TERM...Kalin
AVIATION...JMHazardous weather outlook, Apr 13, 7:35 PM CST, 7 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
835 PM CDT Fri Apr 13 2018
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-150145-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
835 PM CDT Fri Apr 13 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Tonight
A strong late winter storm will continue to impact the area through
Saturday night, with moderate to heavy snow, and strong north
winds in excess of 30 mph with gusts up to 55 mph.
A blizzard warning is in effect for the area into Saturday. The
combination of snow and wind will create significant impacts
including infrastructure and travel. Travel may be extremely
difficult to impossible tonight into Saturday.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Heavy snow and blizzard conditions will continue across the areas
through Saturday night. Travel may be extremely difficult to
impossible Saturday through the day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected, but any reports will be
appreciated.
Blizzard, Dixon
- When
- April 14, 3:00 AM CST to 11:00 PM CST
- Where
- Dixon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.493, -96.868 (the zone’s center; the record gives no point)
Life threatening conditions developed during the early morning of April 14, as the earlier mix of rain, sleet and snow changed to all snow, and brutal winds (gusting as high as 56 mph near Concord) whipped visibility to less than a quarter mile at times through the evening of April 14. Travel was not recommended for much of the two day period, if not impossible. A storm total snowfall of 8.1 inches was measured at Concord.
Blizzard, Dakota
- When
- April 14, 4:15 AM CST to 11:00 PM CST
- Where
- Dakota forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.391, -96.564 (the zone’s center; the record gives no point)
Life threatening conditions developed during the early morning of April 14, as the earlier mix of rain, sleet and snow changed to all snow, and brutal winds (gusting as high as 46 mph at Sioux City) whipped visibility to less than a quarter mile at times through the evening of April 14. Travel was not recommended for much of the two day period, if not impossible. A storm total snowfall of 4.5 inches was measured at Emerson.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Mississippi, April 14, 20182 injured · $1.2 million · EF2 · 64 events
- Winter Storm and Winter Weather in Wisconsin, April 14 to 16, 20181 death · 5 injured · 17 events
- Tornadoes and Damaging Winds in Louisiana, April 14, 2018$1.4 million · EF2 · 11 events
- Winter Storm and Lakeshore Flood in Michigan, April 14 to 15, 2018$43 million · 17 events
- Cold in Nevada, April 14, 20181 death · 1 event
- Winter Storm in Minnesota, April 14 to 16, 2018$9.0 million · 5 events
- Winter Storm in Michigan, April 14 to 15, 2018$2.1 million · 21 events
- Flash Flooding and Damaging Wind in Alabama, April 14, 20181 injured · $1.3 million · 50 kt wind · 4 events
- Tornadoes and Damaging Winds in Mississippi, April 14, 2018$413,000 · EF1 · 12 events
- Flash Flooding and Heavy Rain in Mississippi, April 14, 2018$500,000 · 5 events
- Damaging Winds in Texas, April 14, 2018$425,000 · 96 kt wind · 2 events
- Ice Storm and Winter Storm in New York, April 14 to 15, 2018$225,000 · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753616, 753615.